Alert archive / Texas / Tornado Warnings in 1998

Tornado Warning 14, NWS Shreveport, LA

February 10, 1998Cass County, Texas

NWS Shreveport, LA issued this tornado warning at Feb 10, 1998, 12:03 PM CST for Cass County, Texas. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 10, 1998, 12:03 PM CST (18:03 UTC)
Expired
Feb 10, 1998, 12:50 PM CST
In force
47 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Cass County, TX

The radar

The Shreveport radar (KSHV), 84 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 10, 12:30 PM CSTHail 0.75Douglassville, TX
Feb 10, 12:33 PM CSTHail 1Queen City, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 10, 9:15 AM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 6.1 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 1998-02-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 972 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 1998-02-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 291 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
972 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
591 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
291 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 101803 RRA
TORSHV
TXC067-101845-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1203 PM CST TUE FEB 10 1998

THE NATIONAL WEATHER SERVICE IN SHREVEPORT LA HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 1250 PM CST
FOR THE FOLLOWING AREA...

IN NORTHEASTERN TEXAS

   ...CASS COUNTY

AT 1202 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR IN
SHREVEPORT DETECTED A POSSIBLE DEVELOPING TORNADO 8 MILES WEST OF
ATLANTA TEXAS MOVING NORTHEAST AT 30 MPH.

THIS THUNDERSTORM CAN PRODUCE A TORNADO THAT IS OBSCURED BY
RAIN AND DIFFICULT TO SEE. GO TO AN INTERIOR ROOM ON THE LOWEST
FLOOR OF YOUR HOME OR BUSINESS.

1/10

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Feb 10, 9:30 AM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Feb 10, 9:30 AM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
930 AM CST TUE FEB 10 1998

CURRENT PUBLIC FCSTS APPEAR TO BE SATISFACTORY PER CLOUD COVER...
TEMPS...AND WNDS...ALTHOUGH WND SHFT WILL BE LATE AFTERNOON FOR
WRN ZONES.

NEW SFC LOW CONTINUES TO DEEPEN OVR DEEP S TX AND WILL MOV NE INTO
FA DURING TONIGHT.  THIS IS WORRISOME ESPECIALLY WITH ONLY SCT TO
BKN SKIES OVR CENTRAL LA.  VIII.

In the hours before

Local storm report, Feb 10, 8:13 AM CST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
813 AM CST TUE FEB 10 1998

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0809 AM    5 E MOUNT VERNON          TX   .75 INCH HAIL
02/10/98   FRANKLIN                       SPOTTER REPORT.  ALSO
                                          DITCHES FULL OF WATER.

VIII.
Special weather statement, Feb 10, 10:00 AM CST, 2 hours 3 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-101700-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1000 AM CST TUE FEB 10 1998

THE ATMOSPHERE WILL BECOME RATHER UNSTABLE ACROSS EAST CENTRAL TEXAS
AND ADJACENT SECTIONS OF WESTERN LOUISIANA AND THROUGH CENTRAL AND
NORTHEAST LOUISIANA DURING THIS AFTERNOON AND EVENING.  IN
ADDITION...A SURFACE LOW PRESSURE SYSTEM WILL DEEPEN OVER SOUTHEAST
TEXAS AND MOVE NORTHEAST INTO LOUISIANA AND ARKANSAS DURING THIS
AFTERNOON AND EVENING.  FINALLY...A STRONG UPPER LEVEL TROUGH
CENTERED OVER WEST TEXAS WILL MOVE EAST AND PROVIDE A VERY
STRONG LIFTING MECHANISM FOR SCATTERED TO NUMEROUS THUNDERSTORMS.

THE WIND PROFILE FROM THE SURFACE TO 15000 FEET IN THE ATMOSPHERE
WILL VEER CLOCKWISE...THAT IS THE WINDS AT THE SURFACE WILL BLOW FROM
SOUTHEAST WHILE WINDS AT FIFTEEN THOUSAND FEET WILL BLOW FROM THE
WEST.  THIS WILL RESULT IN A VERY FAVORABLE SHEAR PROFILE FOR
SEVERE THUNDERSTORM DEVELOPMENT.
.
THERE IS A SIGNIFICANT THREAT OF SEVERE WEATHER ACROSS EAST
CENTRAL TEXAS THROUGH MUCH OF NORTHERN LOUISIANA.  TORNADOES ARE
QUITE POSSIBLE THIS AFTERNOON AND EVENING IN ADDITION TO VERY HIGH
WINDS AND LARGE HAIL.  ALL PERSONS SHOULD BE QUITE ALERT FOR SEVERE
WEATHER TODAY AND TONIGHT.

ACTIVATION OF SEVERE THUNDERSTORM SPOTTERS...HAM RADIO OPERATORS...
AND EMERGENCY MANAGEMENT PERSONNEL WILL BE REQUIRED THOUGHOUT
TODAY AND TONIGHT.  ALL PERSONS SHOULD BE AT A HIGH STATE OF
READINESS AND CLOSELY MONITOR DEVELOPING WEATHER EVENTS.

VIII.
Special weather statement, Feb 10, 10:00 AM CST, 2 hours 3 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-101700-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1000 AM CST TUE FEB 10 1998

THE ATMOSPHERE WILL BECOME RATHER UNSTABLE ACROSS EAST CENTRAL TEXAS
AND ADJACENT SECTIONS OF WESTERN LOUISIANA AND THROUGH CENTRAL AND
NORTHEAST LOUISIANA DURING THIS AFTERNOON AND EVENING.  IN
ADDITION...A SURFACE LOW PRESSURE SYSTEM WILL DEEPEN OVER SOUTHEAST
TEXAS AND MOVE NORTHEAST INTO LOUISIANA AND ARKANSAS DURING THIS
AFTERNOON AND EVENING.  FINALLY...A STRONG UPPER LEVEL TROUGH
CENTERED OVER WEST TEXAS WILL MOVE EAST AND PROVIDE A VERY
STRONG LIFTING MECHANISM FOR SCATTERED TO NUMEROUS THUNDERSTORMS.

THE WIND PROFILE FROM THE SURFACE TO 15000 FEET IN THE ATMOSPHERE
WILL VEER CLOCKWISE...THAT IS THE WINDS AT THE SURFACE WILL BLOW FROM
SOUTHEAST WHILE WINDS AT FIFTEEN THOUSAND FEET WILL BLOW FROM THE
WEST.  THIS WILL RESULT IN A VERY FAVORABLE SHEAR PROFILE FOR
SEVERE THUNDERSTORM DEVELOPMENT.
.
THERE IS A SIGNIFICANT THREAT OF SEVERE WEATHER ACROSS EAST
CENTRAL TEXAS THROUGH MUCH OF NORTHERN LOUISIANA.  TORNADOES ARE
QUITE POSSIBLE THIS AFTERNOON AND EVENING IN ADDITION TO VERY HIGH
WINDS AND LARGE HAIL.  ALL PERSONS SHOULD BE QUITE ALERT FOR SEVERE
WEATHER TODAY AND TONIGHT.

ACTIVATION OF SEVERE THUNDERSTORM SPOTTERS...HAM RADIO OPERATORS...
AND EMERGENCY MANAGEMENT PERSONNEL WILL BE REQUIRED THOUGHOUT
TODAY AND TONIGHT.  ALL PERSONS SHOULD BE AT A HIGH STATE OF
READINESS AND CLOSELY MONITOR DEVELOPING WEATHER EVENTS.

VIII.
Local storm report, Feb 10, 11:09 AM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1109 AM CST TUE FEB 10 1998

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0948 AM    QUITMAN                   TX   .5 INCH HAIL
02/10/98   WOOD                           REPORTED BY SHERIFF
                                          OFFICE.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 9, 7:56 PM CSTSevere Thunderstorm WarningSHVUpshur64 min
Feb 9, 8:38 PM CSTTornado WarningSHVGregg47 min
Feb 9, 8:52 PM CSTTornado WarningSHVHarrison33 min
Feb 9, 8:57 PM CSTSevere Thunderstorm WarningSHVMarion48 min
Feb 9, 9:03 PM CSTTornado WarningSHVMarion47 min
Feb 9, 9:49 PM CSTTornado WarningSHVMarion31 min
Feb 10, 6:32 AM CSTSevere Thunderstorm WarningSHVGregg, Smith48 min
Feb 10, 8:21 AM CSTSevere Thunderstorm WarningSHVCass49 min
Feb 10, 12:34 PM CSTSevere Thunderstorm WarningSHVBowie46 min
Feb 10, 1:28 PM CSTSevere Thunderstorm WarningSHVAngelina47 min
Feb 10, 1:38 PM CSTSevere Thunderstorm WarningSHVNacogdoches47 min
Feb 10, 1:48 PM CSTSevere Thunderstorm WarningSHVSan Augustine47 min
Feb 10, 2:01 PM CSTSevere Thunderstorm WarningSHVSabine49 min

Nearby

Tornado Warnings in Texas, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.